Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Dodge City, KS

June 24, 2020Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2020, 7:38 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 7:38 PM CDT (00:38 UTC)
Expired
Jun 24, 2020, 8:15 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:52 PM CDTHAIL 1.25Offerle, KSSPOTTER REPORT OF DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS53 KDDC 250038
SVRDDC
KSC047-057-083-250130-
/O.NEW.KDDC.SV.W.0124.200625T0038Z-200625T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
738 PM CDT Wed Jun 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Southeastern Hodgeman County in southwestern Kansas...
  Southwestern Edwards County in south central Kansas...

* Until 830 PM CDT.

* At 738 PM CDT, a severe thunderstorm was located near Offerle,
  moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Offerle and Bellefont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9965 3798 9945 3776 9950 3780 9969
TIME...MOT...LOC 0038Z 009DEG 14KT 3794 9956 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
745 
WWUS53 KDDC 250102
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
802 PM CDT Wed Jun 24 2020

KSC083-250112-
/O.CAN.KDDC.SV.W.0124.000000T0000Z-200625T0130Z/
Hodgeman KS-
802 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HODGEMAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3790 9965 3791 9947 3776 9950 3780 9969
TIME...MOT...LOC 0102Z 009DEG 14KT 3785 9958 

$$

KSC047-057-250130-
/O.CON.KDDC.SV.W.0124.000000T0000Z-200625T0130Z/
Ford KS-Edwards KS-
802 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN FORD AND SOUTHWESTERN EDWARDS COUNTIES...

At 802 PM CDT, a severe thunderstorm was located near Offerle, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Offerle and Bellefont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 9965 3791 9947 3776 9950 3780 9969
TIME...MOT...LOC 0102Z 009DEG 14KT 3785 9958 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
655 
WWUS53 KDDC 250115
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
815 PM CDT Wed Jun 24 2020

KSC047-057-250125-
/O.CAN.KDDC.SV.W.0124.000000T0000Z-200625T0130Z/
Ford KS-Edwards KS-
815 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND
SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3790 9965 3791 9947 3776 9950 3780 9969
TIME...MOT...LOC 0113Z 009DEG 14KT 3780 9959 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:40 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 24, 6:40 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Wed Jun 24 2020

...Updated Aviation Section...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Jun 24 2020

Late morning mesoanalysis would suggest a severe weather risk
across SW Kansas this afternoon/early evening. Dewpoints in the
mid 60s across the central zones have established a respectable
axis of instability, with MUCAPE of 2000-3000 J/kg, already as of
late morning. Moisture convergence along a weak frontal boundary
is expected to get a few storms initiated by 3 pm, and effective
bulk shear will support some supercell structures given the ample
CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15%
wind/hail probability), and we will update social media messaging.
The area of greatest concern is the NE/east zones, where
convergence on the weak frontal boundary, and enhanced
shear/backed surface winds will come into play near the remnant
outflow boundary from this morning's convection. It is NWly flow
in late June in western Kansas, and you have to be ready for the
"NW flow surprise/mesoscale accident". That said, overall forcing
for ascent is weak at best. Given this, we are confident to see
some storms, but coverage should be isolated. Given an isolated
supercell, hail up to 2 inches in diameter is possible.

South winds will remain elevated tonight, as boundary layer mixing
is maintained by a low level jet (850 mb/2000 ft agl winds to near
50 mph). As such, temperatures will struggle to fall to the mid to
upper 60s by sunrise Thursday.

The Kansas wind machine returns on Thursday, after a several day
break. Mid level flow will become zonal/westerly, which will in
turn deepen a 996 mb leeside surface cyclone near Goodland by
7 pm (per 12z NAM). Progged pressure gradients near 10 mb across
SW KS will support south wind gusts near 40 mph. Daylight hours of
Thursday appear dry, with scattered thunderstorms at least near
the northern zones Thursday night. Afternoon temperatures in the
mid 90s will be typical Thursday afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 155 PM CDT Wed Jun 24 2020

The best chance of thunderstorms during the long term continues to
focus on the Friday/Friday night time frame, when the relative
maximum in pop grids from NBM was retained. 12z ECMWF continues to
suggest MCS generation in the western Kansas vicinity Friday
afternoon, and maturing into an MCS into eastern Kansas Friday
evening.

Over the weekend, modest westerly midlevel flow Saturday will
become SWly on Sunday, in response to a strong 554dm closed low
diving into Oregon by 7 pm Sunday. At least isolated late day
convection is most likely across the eastern zones Saturday.
Sunday through Tuesday, closed low over the Pac NW slowly
dissolves into a broad trough per 12z ECMWF, making very little
progress eastward. Flow over the plains will remain SWly early
next week, but models suggest a weak nebulous flow, with probably
occasional weak shortwaves embedded. The moisture and instability
of late June will be there, so will need to determine thunderstorm
coverage/intensity on a day to day basis. There is little
convective predictability that far out, but it is clear the
afternoons will be hotter early next week, with maximum
temperatures in the upper 90s/near 100 Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 637 PM CDT Wed Jun 24 2020

Scattered thunderstorms were ongoing across portions of mainly
central Kansas early this evening at the onset of this TAF period,
with some thunderstorms attempting to back-build into Ford County.
This could affect the DDC terminal through the mid evening hours,
so we will maintain VCTS for DDC. We will keep the rest of the
terminals HYS, GCK, LBL free of thunderstorms in the TAF given
lower confidence and expected coverage. A nocturnal low level jet
will develop in the 45-50 knot range, leading to low level wind
shear concerns overnight. Strong south-southwest surface winds
will develop on Thursday with sustained winds in the 20 to 25 knot
range and gusts above 30 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  68  94 /  30  10  20  30
GCK  64  94  67  94 /  30  10  20  20
EHA  65  94  67  94 /  20  10  20  20
LBL  66  96  66  96 /  20  10  20  10
HYS  65  94  69  92 /  30  10  40  40
P28  67  93  69  96 /  20   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:05 AM CDT, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Jun 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms are possible this
afternoon mainly along and south of highway 96. A few storms could
be capable of hail to the size of quarters and wind gusts to 60
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible for the next several days. Severe
risk should remain low however a few storms with the potential of
hail the size of quarters and wind gusts to 60 mph can't be ruled
out.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 24, 7:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT Wed Jun 24 2020

KSZ064-065-079-250030-
Hodgeman KS-Pawnee KS-Edwards KS-
702 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HODGEMAN...WEST
CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gray and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3810 9973 3822 9956 3806 9936 3791 9955
TIME...MOT...LOC 0001Z 316DEG 12KT 3811 9959

SUGDEN
Local storm report, Jun 24, 7:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NNW LEWIS             37.98N 99.28W
06/24/2020  E1.00 INCH       EDWARDS            KS   PUBLIC

            SPOTTER REPORTS 3 INCH HAIL.

&&

RML
Local storm report, Jun 24, 7:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NNW LEWIS             37.98N 99.28W
06/24/2020  E3.00 INCH       EDWARDS            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED UP TO 3 INCH HAIL.

&&

RML
Local storm report, Jun 24, 7:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 ENE LEWIS             37.94N 99.24W
06/24/2020  E2.00 INCH       EDWARDS            KS   TRAINED SPOTTER

            SPOTTER NETWORK REPORT OF 2 INCH SIZED HAIL.

&&

RML
Local storm report, Jun 24, 7:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 WSW LEWIS             37.93N 99.27W
06/24/2020  E2.50 INCH       EDWARDS            KS   TRAINED SPOTTER

            SPOTTER NETWORK REPORT OF 2.5 INCH HAIL.

&&

RML
Special weather statement, Jun 24, 7:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
716 PM CDT Wed Jun 24 2020

KSZ074-075-250100-
Stanton KS-Grant KS-
716 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND SOUTHEASTERN
STANTON COUNTIES UNTIL 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving east at 15 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected.

Locations impacted include...
Johnson City and Big Bow.

LAT...LON 3739 10175 3757 10179 3767 10141 3740 10135
TIME...MOT...LOC 0016Z 260DEG 12KT 3750 10168

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:02 PM CDTSpecial Weather StatementDDCEdwards28 min
Jun 24, 7:14 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee46 min
Jun 24, 7:16 PM CDTSpecial Weather StatementDDCStanton44 min
Jun 24, 7:31 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa59 min
Jun 24, 7:44 PM CDTSpecial Weather StatementDDCFord46 min
Jun 24, 8:10 PM CDTSpecial Weather StatementDDCFord35 min
Jun 24, 8:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa26 min
Jun 24, 8:22 PM CDTSevere Thunderstorm WarningDDCKiowa38 min
Jun 24, 8:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa49 min
Jun 24, 9:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa31 min
Jun 24, 10:54 PM CDTSpecial Weather StatementDDCKearny51 min
Jun 24, 11:56 PM CDTSpecial Weather StatementDDCFinney49 min
Jun 25, 12:18 AM CDTSpecial Weather StatementDDCTrego42 min
Jun 25, 12:45 AM CDTSpecial Weather StatementDDCFinney45 min
Jun 25, 12:56 AM CDTSpecial Weather StatementDDCTrego49 min
Jun 25, 1:02 AM CDTAreal Flood AdvisoryDDCEllis, Trego3 hr
Jun 25, 1:47 AM CDTSpecial Weather StatementDDCClark43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.